California, 2012Wildfire in California, November 5 to 6, 2012
November 5 to 6, 2012 · NWS SGX · 1 event in 1 county or zone
A wildfire of unknown cause started at 1055 PST, Monday, Nov. 5, 2012 on the east side of Interstate 15, northeast of the I-15/215 merge, in the Pitman Canyon area.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A wildfire of unknown cause started at 1055 PST, Monday, Nov. 5, 2012 on the east side of Interstate 15, northeast of the I-15/215 merge, in the Pitman Canyon area. The fire initially burned downwind/downhill in a south southeast direction. A spot fire started on the west side of the freeway and rapidly burned uphill. The Matthews Ranch area was evacuated. No homes were damaged, but a shipping container was destroyed, along with some of the guardrails along I-15. Interstate 15, between the Cajon Pass and the I-15/I-215 merge was closed in both directions all afternoon, reopening on the 6th, except for the slow lanes which remained closed for guardrail repair. Two firefighters sustained unknown injuries while battling the blaze. The fire burned 375 acres before being fully contained at 1830 PST on the 6th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Nov 5, 9:40 AM PST, 1 hour 15 minutes earlier.
Area forecast discussion, Nov 5, 9:40 AM PST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE SAN DIEGO CA
940 AM PST MON NOV 5 2012
CORRECTION TO MARINE SECTION...
.SYNOPSIS...
HIGH PRESSURE WILL BRING VERY WARM AND DRY WEATHER TODAY WITH SOME
GUSTY FOOTHILL WINDS THIS MORNING. A RETURN OF WEAK ONSHORE
FLOW COULD BRING PATCHY DENSE FOG TO THE BEACHES TONIGHT INTO
TUESDAY MORNING AND MORE COASTAL LOW CLOUDS AND FOG WEDNESDAY AND
THURSDAY. EXPECT A SLOW COOLING TREND STARTING AT THE COAST
TUESDAY...SPREADING INLAND WEDNESDAY. FOR THURSDAY NIGHT THROUGH
EARLY SATURDAY...A STRONG TROUGH OF LOW PRESSURE WILL MOVE INTO THE
WEST COAST BRINGING MUCH COOLER WEATHER...SHOWERS...AND STRONG WEST
WINDS IN THE MOUNTAINS AND DESERTS. DRY AND WARMER WEATHER IS
EXPECTED EARLY NEXT WEEK.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
ANOTHER SPECTACULAR CLEAR MORNING TODAY WITH NOT A CLOUD IN SIGHT.
SOME FOG DOWN AROUND ENSENADA MADE SOME EFFORT TO MOVE NORTH
OVERNIGHT...BUT MET WITH THE PREVAILING DRY OFFSHORE FLOW AND NEVER
GOT CLOSE TO OUR AREA. THIS THING BEARS WATCHING TONIGHT AS WE
EXPECT SOME PATCHES OF DENSE FOG TO FORM AT THE IMMEDIATE COAST.
OTHER THAN THAT ENJOY ANOTHER WARM AND DRY DAY TODAY WITH TEMPS
SOARING INTO THE 90S FOR MOST LOWER ELEVATIONS...BUT 80S RIGHT AT
THE COAST AND IN THE HIGH DESERT...HIGH 60S AND 70S IN THE MOUNTAINS.
WE CAN THANK AN UNSEASONABLY STRONG RIDGE OF HIGH PRESSURE OVER THE
WEST COAST AND SOME WEAK TO MODERATE OFFSHORE FLOW FOR THIS WARM AND
DRY WEATHER. THE WARMTH WILL PEAK TODAY AND THEN THE RIDGE WILL
BEGIN TO BREAK DOWN TUESDAY WHILE THE OFFSHORE PRESSURE GRADIENTS
RELAX. THIS WILL START OUR COOLING TREND AT THE COAST TUESDAY WITH
THOSE PATCHES OF FOG. THE TREND CONTINUES WEDNESDAY FOR SOME COOLING
INLAND ALONG WITH MORE COASTAL CLOUDS AND FOG. BY THURSDAY A BIG
TROUGH OF LOW PRESSURE MOVING INTO THE WEST COAST WILL TAKE OVER THE
WEATHER PICTURE. LOTS OF WIND AND COLD...BUT NOT SO MUCH PRECIP
THURSDAY NIGHT THROUGH SATURDAY MORNING. THE MODELS HAVE A GOOD
HANDLE ON THE TIMING...STRENGTH AND LIMITED MOISTURE OF THIS SYSTEM.
THE BIGGEST UNCERTAINTY LIES IN THE UNORGANIZED COLD FRONT WITH IT.
THIS MEANS NO BIG BAND OF WIDESPREAD PRECIPITATION HITTING EVERYONE
AT ONCE...BUT A SHOWERY TYPE EVENT THAT COULD START AS EARLY AS
THURSDAY EVENING AND CONTINUE INTO SATURDAY MORNING. A SPECIAL
WEATHER STATEMENT DETAILS OUR BEST FORECAST AT THIS TIME REGARDING
RAIN...SNOW...WIND AND COLD. THE BIG TROUGH SLOWLY MOVES OUT OVER
THE WEEKEND WITH HIGH PRESSURE COMING BACK TO THE WEST COAST. CLEAR
DRY AND MUCH WARMER WEATHER WILL COME WITH IT SUNDAY AND MONDAY.
&&
.AVIATION...
051613Z...THROUGH 06/1600 UTC AVIATION CONCERNS DURING THIS PERIOD
ARE...MOGR UDDFS/LLWS OVR AND SW-W OF MTNS DUE TO NE-E WINDS 5-25KT
IN THE 1500-15000 FT MSL LAYER...AND NORTHWARD MOVEMENT OF LOW
STRATUS/FOG AOB 500 FT MSL OVER WATER/ALONG IMMEDIATE COAST FROM
VICINITY CORONADO ISLANDS AT 06/0000 UTC TO ALONG A KNUC-KOKB LINE
BY 06/1400 UTC. MODERATE TO HIGH CONFIDENCE CONTD VFR CONDS AT
COASTAL AIRPORTS THROUGH THIS PERIOD DUE TO ENHANCED LAND BREEZES.
&&
.MARINE...CORRECTION
A NEW WNW SWELL AROUND 7 FEET WILL ARRIVE TUESDAY IN THE OFFSHORE
WATERS. THE DIRECTION 290-300 AND PERIOD 14-16 SECONDS...ARE
FAVORABLE FOR ABOUT HALF OF THIS ENERGY TO PASS THROUGH THE ISLAND
GAPS AND REACH THE COAST. EXPECT ABOVE NORMAL TO HIGH SURF
CONDITIONS BY WEDNESDAY ON EXPOSED WEST FACING BEACHES.
FOR THURSDAY NIGHT THROUGH SATURDAY...SMALL CRAFT ADVISORIES AND/OR
GALE WARNINGS MAY BE IN EFFECT ACCOMPANYING AND FOLLOWING THE
PASSAGE OF A STRONG COLD FRONT.
&&
.FIRE WEATHER...
HIGH PRESSURE ALOFT OVER CALIFORNIA AND SURFACE HIGH PRESSURE OVER
NEVADA AND UTAH WILL BRING VERY WARM AND DRY CONDITIONS TODAY. LOCAL
GUSTY NORTHEAST WINDS TO 35 MPH NEAR THE COASTAL FOOTHILLS
THROUGH MIDDAY. WEAK ONSHORE FLOW WILL RESULT IN INCREASING
HUMIDITIES TUESDAY AND WEDNESDAY WITH COOLING NEAR THE COAST
SPREADING INLAND. FOR THURSDAY NIGHT THROUGH EARLY SATURDAY...A
TROUGH OF LOW PRESSURE WILL MOVE INLAND ALONG THE WEST COAST
BRINGING A COOLING TREND...SHOWERS...AND GUSTY WEST WINDS TO AROUND
50 MPH AT TIMES IN THE MOUNTAINS AND DESERTS. ON SUNDAY AND MONDAY A
WARMING TREND WILL DEVELOP...WITH LOCAL GUSTY NORTHEAST WINDS
POSSIBLE BELOW CANYONS AND PASSES.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
SPECIAL WEATHER STATEMENT...SEE LAXSPSSGX.
&&
PUBLIC...MM
AVIATION/MARINE...BALFOUR
FIRE...SMALL
Hazardous weather outlook, Nov 5, 3:23 AM PST, 7 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
323 AM PST MON NOV 5 2012
CAZ042-043-048-050-055>058-060>062-PZZ750-775-061430-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
323 AM PST MON NOV 5 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN
CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
FOR TODAY...WARM AND VERY DRY CONDITIONS INLAND AND GUSTY NORTHEAST
WINDS TO 35 MPH NEAR THE COASTAL FOOTHILLS THIS MORNING WILL
INCREASE THE FIRE DANGER.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
FOR LATE THURSDAY THROUGH EARLY SATURDAY...A COLD LOW PRESSURE
SYSTEM FROM THE GULF OF ALASKA WILL BRING SOME OF THESE IMPACTS...
* MUCH COOLER TEMPERATURES...HIGH TEMPERATURES FOR FRIDAY IN THE
50S AND 60S AT LOWER ELEVATIONS AND 30S AND 40S IN THE
MOUNTAINS. THESE HIGH TEMPERATURES WILL BE 25 TO 35 DEGREES
COOLER THAN HIGH TEMPERATURES EARLY THIS WEEK.
* SHOWERS...MAINLY MOUNTAINS WEST WITH RAINFALL TOTALS OF ONE
TENTH TO ONE QUARTER INCH NEAR THE COAST TO ONE HALF TO LOCALLY
THREE QUARTERS OF AN INCH IN THE MOUNTAINS WITH ONE TENTH INCH
OR LESS IN THE DESERTS. COVERAGE IS EXPECTED MAINLY NEAR THE
COASTAL MOUNTAIN SLOPES FOR THURSDAY NIGHT AND FRIDAY WITH
GREATER COVERAGE AND AMOUNTS MOUNTAINS WEST LATE FRIDAY THROUGH
FRIDAY NIGHT.
* SNOW IN THE MOUNTAINS...SNOW LEVELS LOWERING TO 4000 TO 4500
FEET FRIDAY AFTERNOON AND 3000 TO 3500 FEET FOR FRIDAY NIGHT
THROUGH EARLY SATURDAY WITH A FEW INCHES OF SNOWFALL POSSIBLE
ABOVE 4000 FEET AND LOCAL AMOUNTS TO AROUND 6 INCHES ON THE
HIGHEST PEAKS.
* STRONG GUSTY WEST WINDS...IN THE MOUNTAINS AND DESERTS WITH
GUSTS TO AROUND 50 MPH AT TIMES FROM LATE THURSDAY THROUGH
FRIDAY NIGHT. THE STRONG WINDS MAY CAUSE AREAS OF BLOWING SAND
AND DUST IN THE DESERTS. SMALL CRAFT CONDITIONS ARE POSSIBLE FOR
THE COASTAL WATERS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
17
Wildfire, San Bernardino County Mountains
- When
- November 5, 10:55 AM PST to November 6, 6:30 PM PST
- Where
- San Bernardino County Mountains forecast zone
- Injuries
- 0 direct, 2 indirect
- Property damage
- $4,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Frost and Freeze in Virginia, November 5, 201211 events
- Winter Weather in North Carolina, November 5 to 6, 20129 events
- Hail and Damaging Winds in Louisiana, November 5, 2012$4,000 · 1.25 in hail · 7 events
- High Wind in Montana, November 5, 201258 kt wind · 4 events
- Marine Thunderstorm Winds in Gulf of Mexico, November 5, 201252 kt wind · 4 events
- High Wind in Montana, November 5 to 7, 201266 kt wind · 3 events
- Hail in Arkansas, November 5, 20121.5 in hail · 2 events
- Hail in Mississippi, November 5, 20120.75 in hail · 2 events
- Hail in Louisiana, November 5, 20121.75 in hail · 2 events
- Frost and Freeze in Maryland, November 5, 20121 event
- Marine Thunderstorm Wind in Gulf of Mexico, November 5, 20121 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 418325.